Lorazepam Overdose: What You Need to Know
By: Zinnia Healing Editorial Staff | Edited By: Rebecca Hill
What You Need To Know About Lorazepam Overdose
Lorazepam overdose is a potentially deadly reaction to taking too much of the drug lorazepam. This overdose can result in short-term symptoms or long-term complications that require lifelong medical treatment.
Abusing the prescription drug lorazepam (brand name: Ativan) makes overdose more likely. Each time you use more lorazepam than you should, you increase the risk of an overdose.
If you feel you have a lorazepam addiction and are ready to turn things around, Zinnia Healing can help. Call us today at (855) 430-9439 to find a treatment option that works for you.
Can You Overdose on Lorazepam?
Lorazepam is a well-tolerated benzodiazepine when taken as prescribed. However, taking more than prescribed can lead to a fatal overdose.
Lorazepam overdoses can be accidental or intentional and occur when using lorazepam in tablet or liquid form.
What To Do in an Emergency
If you suspect someone close to you is overdosing on lorazepam, call 911 immediately.
Please call 911 right away to get help and advice for a person who is overdosing.
What Are the Treatment Options for a Lorazepam Overdose?
To treat an Ativan overdose, the medication must be eliminated from the body as safely as possible in a hospital setting.
Before beginning overdose treatment, the emergency room physician will gather as much information as possible about the overdose.
- The prescribed dose
- If there were any co-occurring medications
- The dose of Ativan you took
- What time you took it
They will also observe your vital signs by performing various tests.
These tests include:
- Electrocardiogram (ECG)
- Blood sample
- Urine test
- Listening to your breathing and bowel sounds
If the overdose is severe, you will receive treatment immediately to prevent a fatal prognosis.
Immediate treatment for a lorazepam overdose includes the following:
- Administering Flumazenil: This medication is an antidote for benzodiazepine toxicity. It reverses the effects of profound sedation. If necessary, the doctor will increase the dose gradually to avoid benzodiazepine withdrawal symptoms.
- IV fluids
- Medications to treat overdose symptoms
- Breathing support for respiratory depression
In some cases, life-support treatment is necessary.
Is a Lorazepam Overdose Dangerous?
A lorazepam overdose can cause life-altering complications, including respiratory failure, liver damage, and brain damage.
In cases of a severe overdose, an individual could slip into a coma or injure themselves due to impairment. Most overdose deaths occur when the person doesn’t receive treatment immediately.
How Much Lorazepam Does It Take To Overdose?
Currently, there isn’t a specific amount that will bring about an overdose.
Standard doses for Ativan are 2 to 6 mg per day. When a higher dose is needed, the physician will gradually increase it to avoid adverse effects.
Taking more than prescribed isn’t advisable since doing so increases the risk of an overdose.
The side effects of Ativan withdrawal can keep you locked in a circle of addiction and expose you to a risk of overdose. You don’t have to hit rock bottom to ask for help.
Zinnia Healing can guide you in the right direction and minimize your risk of an overdose. Whether you’re struggling with Ativan or another substance, our addiction treatments can help. Call us at (855) 430-9439 to find out more.
What Are the Signs and Symptoms of a Lorazepam Overdose?
Benzodiazepine toxicity causes the adverse reactions of a lorazepam overdose.
These reactions include:
- Shortness of breath and difficulty breathing
- Altered mental status
- Abnormal vital signs
- Low blood pressure
- Abnormal heart rate
What Increases the Risk of a Lorazepam Overdose?
There are four main causes of lorazepam overdose: taking too much, taking a mix of CNS drugs, mixing prescription medications, and taking an opioid with lorazepam.
- Taking too much lorazepam: You may sometimes forget to take lorazepam on schedule. When this happens, skip the missed dose and continue your regular dosing. You could overdose if you double up on your doses to make up for the missed one.
- Taking more than one CNS medication: As a benzodiazepine, lorazepam works on the central nervous system (CNS) and causes your lungs to relax. If you take this medication with another CNS depressant, you risk respiratory failure and an overdose.
- Mixing prescription medications: Certain medications make it harder for your body to eliminate lorazepam. Your doctor or pharmacist will advise you of these medications. If you take any of them, let your physician know before starting lorazepam. Taking them together could cause an overdose.
- Taking lorazepam with an opioid: This combination can increase your risk of a life-threatening overdose.
Why Does a Lorazepam Overdose Occur?
Once you take lorazepam, the liver metabolizes it to an inactive form — lorazepam glucuronide. It takes two hours to hit a peak concentration in the blood and 12 hours for half of the lorazepam to leave the system.
Shortly after ingestion, lorazepam binds to the calming neurotransmitter GABA-A, and the central nervous system (CNS) begins to relax.
However, if you take too much, the liver becomes sluggish and cannot metabolize the excess. This results in a flood of active lorazepam circulating in the bloodstream, ending in an overdose.
How To Tell Someone Is on Lorazepam
Lorazepam produces a calming effect, so a person taking it will appear exhausted. In addition, they may appear calmer and quieter than usual if they were previously short-tempered.
Other side effects of lorazepam include:
- Dry mouth
- Changes in appetite
- Restlessness or overexcitement
- Frequent urination
- Difficulty urinating
- Changes in sex drive
Why Would Someone Take Lorazepam?
Overwhelmingly, people take benzodiazepines like lorazepam for anxiety disorders. Other times, lorazepam is prescribed for irritable bowel syndrome (IBS), cancer treatment, insomnia, mood swings, and alcohol withdrawal.
Some people abuse benzodiazepines (benzos, downers, nerve pills, tranks) by crushing tablets and sniffing them or taking pills to get high. People who use cocaine or heroin are more likely to abuse lorazepam.
In addition, those who are addicted to opioids may use lorazepam to enhance their high.
How To Help Someone With a Lorazepam Use Disorder
Most people who are abusing benzodiazepines require professional treatment. This treatment consists of medically supervised detox, counseling, and aftercare support to help curb future cravings for lorazepam.
This is a time commitment, so people might elect to receive these services at an inpatient substance abuse center like Zinnia Healing.
Our Zinnia Healing team provides treatment for people stuck in the cycle of benzo abuse and want to stop. If you or a loved one are struggling with lorazepam addiction, our substance abuse treatment programs can help you achieve recovery. Call us at (855) 430-9430 or contact us online to find out how you can overcome lorazepam addiction today.